Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

139 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Suggest medication for tremors

Answered by
Dr.
Dr. Dariush Saghafi

Neurologist

Practicing since :1988

Answered : 1696 Questions

default
Posted on Mon, 25 Aug 2014 in General Health
Question: My hands shake badly. Not so much where it prevents me from doing things, but enough to make it difficult. I read some place that dopamine would help prevent some of the shaking. Where can I buy dopamine and does this really help?
doctor
Answered by Dr. Dariush Saghafi 3 hours later
Brief Answer:
You must know the TYPE of tremor you have first

Detailed Answer:
Good evening ma'am. My name is Dr. Saghafi and I'm a neurologist with many patients suffering from tremors and shakes. Your description of the problem to me does not sound like one that would require dopamine but rather another agent such as propranolol or atenolol.

Tremors fall into 2 broad categories. Those which get worse upon actions (most commonly seen in the hands but it can be the head, the legs, and the torso as well) and those that get worse upon rest (i.e. the hands quietly placed in the lap begin shaking in what we call a "pill rolling" movement).

Since you are telling me that you are having more difficulty DOING things my assumption is that you have the type of tremor which gets worse with actions and thus we would refer to that as an essential or ACTION tremor. The most commonly employed treatment is propranolol and needs to be prescribed by a doctor. I would also recommend that a physician decide upon the schedule and dosage as it will depend upon other factors such as your overall health and other medications you may be taking. In this case you are taking 2 other medications which could have their blood pressure lowering effects amplified by propranolol therefore, decisions would need to be made as to what to do and how to implement this medication. Again, if the type of tremor is an ACTION tremor then, this would be your best choice.

On the other hand if your tremors are more prominent and obvious when the hands are quietly at rest and even get BETTER or OBLITERATE upon doing any activity with the hands (doesn't sound like your case) then, dopamine would likely be your best option since you would be describing then, what we call a PARKINSONIAN type of tremor. Again, the fact is dopamine can be tricky to initiate and difficult to properly titrate and so I would not just purchasing it and attempt its use without careful supervision. You can get into serious trouble with this medication which has all sorts of unwanted side effects if used the wrong way.

Again, to reiterate, both of these medications are prescription only and therefore, purchase would be through a pharmacy of some sort such as CVS, Rite Aid, Medic, etc.

I hope I've provided you with useful and timely information on your problem. If you agree and would be so kind as to provide your written feedback and star rating of our transaction I'd be very appreciative. Also, if you don't have any further questions would you please do me the additional favor of CLOSING THIS QUERY on your end? This will indicate to the network officials that your consult request has been satisfactorily addressed and filed for credit.

I hope you can find a good neurologist who can help you with this common but sometimes delicate problem to handle. All the best. Cheers!

This consult request required 21 minutes of physician specific time for review, research, final draft documentation and envoy.



Above answer was peer-reviewed by : Dr. Yogesh D
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions
Drug/Medication ,   ,  

Recent questions on  Atenolol

doctor1 MD

I am 66, 5'2" and 155lbs. I developed a fib 2 years ago (now regulated) and was put on an older beta blocker plus I have high blood pressure for which I am now on the 5th different med ...I take 0.137 mg synthroid daily for 30 years, strength has varied over the years from 0.075 to as high as 0.2mg...my tsh, which is the only measurement my physician will consider, is usually 2.5 or thereabouts...in the last few months my hypothyroid symptoms have increased and on the last lab my tsh was very high, over 8 so I know my thyroid level is very low...I am very fatigued, depressed and most upsetting am eating less and getting fatter, where before I was overweight but firm and now I can feel fat in my thighs and upper arms plus around my abdomin which I never had before. Research shows the older type of beta blocker, atenolol, can slow metabolism and cause insulin resistance, (I am not diabetic) is it safe to simply stop one beta blocker and start another...in fact, I'd like to get off it altogether but the last time my physician said to just stop taking it, I developed pvc's which was corrected by increasing the atenolol. I am distressed about the side effects of this drug and wld like to take something less toxic.

doctor1 MD

Hi, may question is i have a 1.5 mg injection of hcg

every day for the last 8 days , but i have same palpitation and my hart rate is up to 137, and my diastolic went up to 107 since i have the injection, i use atenolo to control my hart rate i never have problem using the atenolol, but now after the hcg i have to increase de dosis fron 50 mg to 75 mg

doctor1 MD

i take 50 mg of atenolol to control my heart rate , however when i am fast asleep my heart rate goes up for no reason it is not pleasant what could cause this ? as when i am alseep i would presume my body was relaxed can you help they have never found the cause of my fast heart only that it started in pregnancy but never returned to normal i take no other meds. also does this drug slow down your metabloism as i have gained some weight and i have never been fat in my life many thanks

doctor1 MD

I have had PSVT's and had an ablation for them. After 5 years I started having them again. They last a short time and kick down on their own instead of having to go to the hospital and be converted. I am just a little ok lot nervous now since I am making a trip to Yellowstone and the elevation is very high. Should I take my atenolol daily what is going to help with palpitaitons at high elevations or should I stop worrying?

doctor1 MD

I recently changed from Atenolol 100mg taken daily to Metoprolol Succ Er 100mg daily. I am experiencing difficulty making decisions, mood swings and depression . By depression I mean I am not finding XXXXXXX in the usual things I enjoy doing, such...

doctor1 MD

Hallo, mother (74 yo) woke up today disoriented and couldn't operate her right hand. she was unable to form words, and wold break down crying. when I went over herr her voice sounded as if mouth was filled w/water... or like she'd gotten numbing...

doctor1 MD

I am 75 yrs old and have had bypass surgery and 1 stent put in .I had my bypass surgery at 49 yrs old and my stents at 59 yrs old. I still work 1 day a week and very active. I take the following medications: Pravastatin40 mg, AmLoDIpine Besylate...